Drought, Adams
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
Although most of South Central Nebraska experienced a dry August-September, September marked the fourth consecutive month of below normal rainfall within a relatively-focused zone through the heart of the 24-county area. S.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although most of South Central Nebraska experienced a dry August-September, September marked the fourth consecutive month of below normal rainfall within a relatively-focused zone through the heart of the 24-county area. As a result, the U.S. Drought Monitor gradually expanded the coverage of D2 Severe Drought over the course of the month. As September opened, D2 drought was already assigned to much of Kearney/Adams counties, and adjacent smaller portions of Buffalo, Hall and Clay counties. On the 8th, D2 expanded slightly to also include small portions of Phelps, Franklin and Webster counties. Finally, one more small expansion of D2 on the 22nd brought northeastern Harlan County into the mix as well, making for a total of nine counties at least partially included in Severe Drought for at least some portion of the month. Outside of the worst-off D2 area, both D1 Moderate Drought and D0 Abnormally Dry also expanded across much of South Central Nebraska during September. Of all 24 local counties, only the majority of Thayer County managed to remain void of all drought categories (including D0) through the month.
Digging deeper into September rainfall, although the month was not as acutely dry as August, the majority of the area was again below-average, with most places tallying between 30-80 percent of normal. In general, the overall-driest official NWS totals focused within northern/western counties, including 0.57 at Ord airport, 0.66 eight miles south of Elwood and 0.67 at Miller. On the opposite end of the spectrum, parts of Thayer County featured the only legitimate above normal amounts in South Central Nebraska, including as much as 3.45 at Hebron. Over the longer-term four-month period from June-September, some of the driest portions of the area only received 4-6 of rain (generally 35-45 percent of normal). This included only 4.92 at Minden (2nd-driest on record), 4.97 at Kearney airport (5th-driest), 5.58 in St. Paul (4th-driest) and 5.66 at Hastings airport (outright-driest). Fortunately, hot temperatures were not a major factor contributing to drought stress for the majority of September, as most of the area observed monthly departures from near-normal to 2 degrees cooler-than-normal. However, a notable exception was the week of the 20th-26th, during which every day saw highs into at least the 80s (and even a few 90s). Although there were no widespread/major drought impacts noted within South Central Nebraska during September, pastures and dryland crops exhibited continued stress as the growing season drew to a close, and some area rivers/streams reported below normal stream flows (including the Little Blue River).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:59 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1259 AM CDT Tue Sep 1 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 312 PM CDT Mon Aug 31 2020 Turning out to be a really nice afternoon across the area today, with no shortage of sunshine. Upper air and satellite data showing westerly flow in place across the region, set up between one trough continuing to push east through the Great Lakes and another making its way through the Northern/Central Rockies. At the surface, high pressure continues to settle south into the area behind the main frontal boundary, which extends from the western Great Lakes are south into northern TX. Winds have gradually transitioned to more of an easterly direction through the day, and while there has been occasional gusts near 20 MPH, speeds have generally tapered off. No big surprises as far as temperatures go, still looking at highs to top out in the mid 70s for most, upper 70s across the south. Main focus for the short term is another chances for precipitation across portions of the CWA, but will state right off that confidence in exactly how things evolve is not the highest. Models are in good agreement showing the disturbance currently over the Rockies digging further south tonight, deepening/developing into a closed low and ending up in the Four Corners region by 12Z Tuesday. While that main system is digging south, there is the potential for a piece of shortwave energy to continue working its way east, possibility bringing precip into at least western portions of the area. Looking south, models also show a strengthening LLJ developing tonight. The best chances for precip with this feature looks to be focused mainly SE of the CWA, but it's not totally out of the question that its northern fringes clip our area. So while neither feature is a guarantee precip- producer for us, it can't be completely ruled out either. Kept PoPs out prior to 06Z tonight, and have them continuing into the mid-morning hours Tuesday. A bit more uncertainty exists with the coverage, some models show very little to nothing occurring in our CWA, a handful of others suggest better coverage. Am admittedly on the generous side with PoPs, but they're only in the 20-30% range. With the CWA sitting on the north side of the sfc front, really hasn't been an opportunity to much moisture to return (dewpoints this aftn are in the 30s and 40s!), so can't rule out a few thunderstorms for the southern portions of the area, but severe weather is not expected. Have the late morning-afternoon hours dry, but it'll take longer into the day for any cloud cover to move off to the SE and the sunny skies to take over. High pressure remains the main feature at the sfc, keeping winds on the light side, and variable in direction at times. Expecting it to be a touch warmer, will probably have more upper 70s. .LONG TERM...(Wednesday through Monday) Issued at 312 PM CDT Mon Aug 31 2020 As we get into the mid-late work week period, overall little change was made to the forecast, which remains dry. Models are in good agreement showing northwesterly flow developing aloft, with that low pressure system over the Four Corners staying well south of the area as it pushes east across the Southern Plains...and high pressure/ridging building north over the West Coast. This upper level high/ridging shifts a bit east by the end of the week, ending up roughly over the NV/UT/AZ border area. The only disturbance of note is a shortwave trough moving ESE through Canada/northern CONUS Wed night-Thursday. No precipitation is expected with this disturbance, but it will push another sfc cool front through. On Wednesday ahead of the front, winds are back out of the south, with highs reaching back into the mid-upper 80s (mid-80s is normal for this time of year). Thursday brings breezy/gusty northerly winds and highs lowering into the mid 70s-lower 80s...rebounding back into the 80s CWA-wide for Friday. A little more uncertainty arises for the upcoming weekend, should mainly be dry, but there is the chance for at least one disturbance to move through the area. The first, Sat night, should mainly focus things to the NNE of the CWA, but it'll be close. A stronger disturbance and accompanying stronger front will also be making its way through at some point Sunday, and that frontal boundary may be a focus for storm development. Currently the forecast is dry until Sunday evening-overnight. Ahead of the front, Saturday will bring another bump in temps, with mid 80s to around 90 forecast...dropping into the 70s-mid 80s for Sunday. Just beyond the official forecast, cooler temps look to settle in for the start of the next work week. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1257 AM CDT Tue Sep 1 2020 Mid-level cloud deck around overnight into Tuesday morning with a few showers here and there possible. The wind profile remains weak and there are no huge synoptic features to key upon except a departing surface high to the east. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ADP LONG TERM...ADP AVIATION...Heinlein
Hazardous Weather Outlook National Weather Service Hastings NE 336 PM CDT Mon Aug 31 2020 KSZ005>007-017>019-NEZ072>077-082>087-011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Gosper-Phelps- Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster- Nuckolls-Thayer- 336 PM CDT Mon Aug 31 2020 This Hazardous Weather Outlook is for portions of south central Nebraska along and south of Highway 6 and portions of north central Kansas. .DAY ONE...Late This Afternoon and Tonight. After midnight tonight, there will be the potential for a few isolated thunderstorms across the outlook area. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances return to the forecast Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings NEZ039>041-046>049-060>064-011200- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York- 336 PM CDT Mon Aug 31 2020 This Hazardous Weather Outlook is for portions of south central Nebraska north of Highway 6. .DAY ONE...Late This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances return to the forecast Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917339, 917340, 917341, 920532, 920533.